Maine, 2014

Tornado in Maine, July 27, 2014

July 27, 2014 · NWS GYX · 1 event in 1 county or zone

A waterspout touched down briefly over Sebago Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A waterspout touched down briefly over Sebago Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 27, 2:23 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 27, 2:23 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
323 PM EDT SUN JUL 27 2014

.SYNOPSIS...
LOW PRESSURE TRACKS INTO SOUTHERN NEW ENGLAND TONIGHT... THEN
MOVES NORTHEAST THROUGH NEW HAMPSHIRE AND MAINE ON MONDAY...
BRINGING SHOWERS AND THUNDERSTORMS WITH IT. A STATIONARY FRONT
REMAINS ALONG OR JUST OFF THE COAST TUESDAY THROUGH SUNDAY WITH
WEAK AREAS OF LOW PRESSURE MOVING NORTH ALONG THE BOUNDARY.

&&

.NEAR TERM /TONIGHT/...
FIRST STRONG SHORTWAVE IS EXITING THE FORECAST AREA THIS
AFTERNOON... WITH RAIN AND EMBEDDED THUNDERSTORMS MOVING INTO
EASTERN MAINE. BEHIND IT... SOME SUNSHINE HAS ALLOWED THE
ATMOSPHERE TO DESTABILIZE A BIT MORE. A VORT MAX IS ALSO MOVING
THROUGH NORTHERN NEW ENGLAND... HELPING TO TRIGGER SOME SCATTERED
SHOWERS AND THUNDERSTORMS AS IT MOVES EAST. WILL LIKELY SEE SOME
OF THIS ACTIVITY REACH NEW HAMPSHIRE THIS AFTERNOON AND EVENING.
WIND SHEAR SHOULD BE SUFFICIENT FOR SUPERCELLS... WITH LOW LEVEL
DIRECTIONAL SHEAR ENOUGH TO SUPPORT CYCLONICALLY ROTATING
UPDRAFTS. INSTABILITY IS THE BIGGEST QUESTION MARK IN THIS
EVENING/TONIGHT FORECAST. HOWEVER... IT IS WORTH NOTING THAT MANY
NORTHERN NEW ENGLAND TORNADOES OCCUR IN WEAKLY UNSTABLE AND HIGHLY
SHEARED ENVIRONMENTS... SO WILL HAVE TO BE ESPECIALLY VIGILANT FOR
ROTATING STORMS THIS EVENING. COVERAGE OF STORMS IS EXPECTED TO BE
SCATTERED... SO POP IS ONLY IN THE CHANCE RANGE THROUGH THE
EVENING. WILL LIKELY SEE A BREAK IN THE RAIN TONIGHT BEFORE MORE
RAIN MOVES NORTH INTO THE AREA BY MORNING.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
LOW PRESSURE SYSTEM STRENGTHENS AS IT TRACKS THROUGH SOUTHERN NEW
ENGLAND TOMORROW AND TURNS NORTH THROUGH NEW HAMPSHIRE AND WESTERN
MAINE. THIS WILL BE SIMILAR TO A WINTER TIME SYSTEM... WITH A WARM
FRONT DEVELOPING OFFSHORE AND PRECIPITATION WRAPPING INTO AND
AROUND THE LOW. CONFIDENT IN AREA-WIDE COVERAGE OF RAIN
TOMORROW... SO WENT WITH VERY HIGH POP NEAR 100 PERCENT... WITH
THE HOURLY TREND SHOWING A PROGRESSION OF RAIN FROM SOUTH TO
NORTH. THERE MAY BE ENOUGH INSTABILITY TO LEAD TO A FEW
THUNDERSTORMS WITHIN THE BROADER AREA OF RAIN AS WELL. STILL SEE A
STRONGLY SHEARED ENVIRONMENT... SO WOULD NOT BE OUT OF THE
QUESTION TO GET SOME ROTATING UPDRAFTS.

HIGH TEMPERATURES REACH THE 70S... ONCE RAIN MOVES OFF TO THE
NORTH AND SOME CLEARING BEGINS. MAY SEE SOME UPSLOPE SHOWERS IN
THE MOUNTAINS BEHIND THE LOW MONDAY AFTERNOON AND EVENING... BUT
THE GENERAL TREND ACROSS THE AREA WILL BE FOR DRYING CONDITIONS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A PERIOD OF UNSETTLED WEATHER WILL LAST THRU MOST OF THE ENTIRE LONG
TERM FORECAST PERIOD.

THE UPPER LEVEL PATTERN SHOWS A CUTOFF LOW CENTERED AROUND THE GREAT
LAKES REGION. THIS SYSTEM DRIFTS AROUND SOUTHERN CANADA AND THE
NORTHERN U.S. THRU FRIDAY NIGHT BEFORE IT EVOLVES INTO AN OPEN
WAVE OVER THE WEEKEND. OVERALL THIS PATTERN KEEPS A SW FLOW ALOFT
OVER THE EASTERN U.S. AS A RESULT A FRONTAL BOUNDARY REMAINS
NEARLY STATIONARY ALONG OR JUST OFF THE EAST COAST. WEAK LOW
PRESSURE SYSTEMS WILL MOVE NE ALONG THE BOUNDARY AT TIMES THRU THE
LONG TERM FORECAST PERIOD. THE MODELS INDICATE THE DEEP LAYER FROM
SURFACE TO 500 MB IS RELATIVELY DRY AS A DRY SLOT WRAPS TO THE N
NE ACROSS THE EAST COAST. HOWEVER, THE UPPER LEVEL TROUGH...UPPER
LEVEL SW FLOW AND SURFACE BOUNDARY SUPPORT THE THREAT OF
CONVECTION...MAINLY DURING THE DAY TIME INTO EARLY EVENING HOURS.
THE CHANCE OF PRECIPITATION THOUGH WILL BE NO MORE THAN A SLIGHT
CHANCE OR CHANCE.

USED A BLEND OF VARIOUS MODELS...HPC GUIDANCE...PREVIOUS FORECAST
FOR PERSISTENCE AND CLIMATOLOGY FOR THE LONG TERM FORECAST.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...MOSTLY VFR CONDITIONS THIS EVENING... BUT COULD SEE
SOME FOG DEVELOPING AGAIN EAST OF PORTLAND AFFECTING PRIMARILY
AUGUSTA AND ROCKLAND. THIS WILL BE AIDED BY WET GROUND... HIGH DEW
POINTS... AND A PERSISTENT SSE ONSHORE FLOW. THERE IS AN OUTSIDE
CHANCE OF A THUNDERSTORM THIS AFTERNOON/EVENING PRIMARILY OVER NEW
HAMPSHIRE. EXPECT LOWERING CEILINGS AND RAIN TO MOVE IN BY
MORNING... SPREADING FROM SOUTH TO NORTH ACROSS THE REGION ON
MONDAY.

LONG TERM /TUESDAY THROUGH FRIDAY/...A PERIOD OF UNSETTLED WEATHER
WITH A THREAT OF SHOWERS/THUNDERSTORMS WHICH COULD PRODUCE MVFR OR
POSSIBLY IFR CONDITIONS DURING THE LONG TERM FORECAST PERIOD FROM
TUESDAY THRU FRIDAY. THE CONVECTION WILL BE MOSTLY CONFINED DURING
THE DAYTIME INTO EARLY EVENING HOURS.

&&

.MARINE...
SHORT TERM...SOUTHERLY FLOW INCREASES TO 20 OR 25 KT BY MONDAY
MORNING... WITH WAVE HEIGHTS GRADUALLY BUILDING AS WELL. MODEL
GUIDANCE CONTINUES TO OVERDO THE WAVE HEIGHTS BY A SIGNIFICANT
MARGIN. HAVE UNDERCUT THIS GUIDANCE SUBSTANTIALLY... BUT STILL
COULD SEE 7 FT WAVES IN THE EASTERN WATERS.

LONG TERM /TUESDAY THROUGH FRIDAY/...RESIDUAL ROUGH SEAS ON
TUESDAY MAY STILL BE AT SCA LEVELS OVER THE OPEN WATERS. OTHERWISE
A NEARLY STATIONARY FRONT STALLED ALONG OR JUST OFF THE EAST COAST
WILL DOMINATE THE WEATHER PATTERN THRU THE LONG TERM FORECAST
PERIOD KEEPING THE FLOW RELATIVELY WEAK RESULTING IN WINDS AND
SEAS STAYING BELOW SCA LEVELS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM MONDAY TO 6 AM EDT TUESDAY FOR
     ANZ150>154.

&&

SYNOPSIS...CAPRIOLA
NEAR TERM...KIMBLE
SHORT TERM...KIMBLE
LONG TERM...CAPRIOLA
AVIATION...KIMBLE/CAPRIOLA
MARINE...KIMBLE/CAPRIOLA
Hazardous weather outlook, Jul 27, 2:08 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
308 PM EDT SUN JUL 27 2014

MEZ007>009-012>014-018>028-NHZ001>010-013-014-281915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
308 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-281915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
308 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 11:50 AM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1250 PM EDT SUN JUL 27 2014

MEZ012-018-019-271715-
INTERIOR CUMBERLAND-INTERIOR YORK-SOUTHERN OXFORD-
1250 PM EDT SUN JUL 27 2014

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...YORK COUNTY AND
CUMBERLAND COUNTY THROUGH 115 PM EDT...

AT 1250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CORNISH...OR ABOUT 16 MILES
SOUTHWEST OF NAPLES...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND WEST BALDWIN...PORTER...
PARSONSFIELD...LIMERICK...KEZAR FALLS...HIRAM...CORNISH...
LIMINGTON...BALDWIN AND SEBAGO THROUGH 115 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

LAT...LON 4401 7049 4373 7041 4364 7094 4393 7094

KIMBLE
Special weather statement, Jul 27, 3:42 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
442 PM EDT SUN JUL 27 2014

MEZ019-272115-
INTERIOR CUMBERLAND-
442 PM EDT SUN JUL 27 2014

...STRONG THUNDERSTORMS WILL IMPACT CUMBERLAND COUNTY THROUGH 515 PM
EDT...

AT 441 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF EAST SEBAGO...OR ABOUT
9 MILES WEST OF NORTH WINDHAM...MOVING NORTHEAST AT 20 MPH. SOME
BROAD ROTATION WAS NOTED WITH THIS STORM. THIS THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND SEBAGO LAKE THROUGH 515 PM EDT.

THUNDERSTORMS CAN PRODUCE WATERSPOUTS OVER OPEN BODIES OF WATER WITH
LITTLE TO NO WARNING.

BOATERS SHOULD SEEK SAFE HARBOR UNTIL THREATENING WEATHER PASSES.

LAT...LON 4373 7062 4388 7073 4400 7045 4383 7031

KIMBLE

The radar

The Portland,ME radar (KGYX), 27 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cumberland

When
July 27, 4:05 PM EST to 4:10 PM EST
Where
Cumberland County, 1.62 mi SSW of Thompson Pt to 1.05 mi S of Thompson Pt
Rating
EF0
Path length
0.63 mi
Path width
10 yd
Reported by
Public
Coordinates
43.897, -70.587

A waterspout touched down over Sebago Lake during the early evening of July 27. Residents got several pictures of the waterspout. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyThe tornado archive for Maine, 2014Warnings in Maine, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535345.